22 Oct 2020

9/23/20: Thyrotoxicosis

PGY2 Christine Chiu presented a case of a 35 y/o M with no known PMH presents with SOB x1 month which acutely worsened on day of presentation.  Patient stated he has had worsening b/l LE swelling up to his abdomen with associated abdominal pain.  Denies any fevers, chills, nausea/vomiting.  Review of systems also significant for palpations and anxiety.  Patient does not take any home medications and he reports last using methamphetamines 3 days ago.

Vitals: T 36.2, HR 171, RR 40, BP 135/92, O2 sat 100% RA

Physical Exam significant patient noted to be in acute distress, tachycardic with irregular rate and rhythm, tachypneic in severe respiratory distress, distended abdomen with positive fluid wave and 3+ b/l LE edema up to the abdomen.  Skin was warm and dry.

CBC: WBC 5.8> Hb 13.7/Hct 42 <Plt 87 (MCV 82, RDW 16.7%)

Diff: 63% PMN, 27% lymph, 10% monocytes, 0% eosinophils, and 0% basophils

CMP:

Na 134/K 5.1/Cl 100/HCO3 23/BUN 22/Cr 0.51 <Glucose 110

ALP 156>T.protein 7.3/Albumin 3.2/AST 114/ALT 117/Tbili 1.9/Dbili 1.1

Coags: PT 21.6, INR 1.89

Utox: negative

Cardiac/Pulm workup:

  • Trop <0.01
  • BNP 7607 (normal <125)
  • ABG: 7.43/29/262/19, lactate 1.7, FiO2 100%
  • EKG
  • CXR
  • TTE: EF is 38%. Moderate diffuse hypokinesis. 

Infectious workup:

  • BCx negative
  • Lactate 2.8 mmol/L
  • UA negative
  • UCx negative
  • HIV nonreactive
  • COVID-19 negative
  • Acute hepatitis panel:
    • Hep A IgM nonreactive
    • Hep B core IgM nonreactive
    • Hep Bs Ag nonreactive
    • Hep C Ab nonreactive

Further labs revealed TSH <0.01, FT4 >7.77.

Treatment: The patient was trialed initially on esmolol gtt which was minimally effective in rate control.  He was trialed on bipap but given worsening mental status, he was intubated emergently.  Patient was cardioverted post-intubation for unstable tachyarrhythmia and HR returned into sinus tach briefly before going back into Afib with RVR.  Endocrine was consulted and recommended placing patient on propranolol gtt, methimazole and dexamethasone.  Patient was extubated the following day and medications transitioned to PO.

Take home points:

  1. Thyroid storm has a high mortality of up to 30% with characteristics of thyrotoxicosis (suppressed TSH, elevated T4), altered mental status, and systemic hemodynamic decompensation.  It is triggered by discontinuation of antithyroid drug therapy, systemic illness, L&D, surgery or trauma.
  2. Treatment of thyroid storm includes treatment of underlying illness along with IV beta blockers, IV glucocorticoid (to block peripheral conversion of T4 to T3), thioamide, potassium iodide, etc.  Can trial plasmapheresis or emergent thyroidectomy in those poorly responsive to medical therapy.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.